Minnesota, 2014

Hail in Minnesota, May 7, 2014

May 7, 2014 · NWS MPX · 2 events in 2 counties and zones

A complex of thunderstorms that developed across northwest Iowa early morning, Wednesday, May 7th, moved to the east-northeast across far southern Minnesota and produced large hail north of Albert Lea, near Clarks Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across northwest Iowa early morning, Wednesday, May 7th, moved to the east-northeast across far southern Minnesota and produced large hail north of Albert Lea, near Clarks Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 7, 3:34 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 7, 3:34 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT WED MAY 7 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 434 AM CDT WED MAY 7 2014

SURFACE WARM FRONT THIS MORNING WAS JUST CROSSING THE BORDER FROM MO
INTO IA AND IS ASSOCIATED WITH A 995 MB SFC LOW IN THE VICINITY OF
CO/KS/NEB. THERE ARE A COUPLE OF BANDS OF STORMS OUT THERE THIS
MORNING. ONE EXTENDS FROM CLEVELAND BACK TO GREEN BAY THAT YOU CAN
FOLLOW BACK TO SHOWERS IN THE DULUTH AREA AND ASSOCIATED WITH THE
ARRIVAL OF THE ELEVATED CAPE. AT THE NOSE OF THE LLJ AND EDGE OF THE
CAPPING INVERSION /WHERE H7 TEMPS EXCEED +9C/ YOU WILL FIND A BROKEN
LINE OF STORMS ALONG THE MN/IA. MPXWRF AND SPCWRF PRETTY MUCH NAILED
THESE STORMS...SO FOLLOWED THE TREND OF THESE MODELS FOR WORKING
HIGHER POPS SOUTH OF A MANKATO/RED WING/CHIP FALLS LINE THROUGH THE
MORNING. GIVEN THE RAPS DEPICTION OF THE LLJ VEERING MORE EASTERLY
THROUGH THE MORNING WITH LITTLE DEVELOPMENT NORTH...IT MAKES SENSE
THAT THESE STORMS WILL NOT BUILD MUCH FARTHER NORTH OF THEIR CURRENT
LATITUDE AND WILL INSTEAD HEAD MORE OR LESS DOWN I-90 INTO CENTRAL
WI WITH THE LLJ. NOT EXPECTING MUCH SEVERE POTENTIAL OUT OF
THESE...BUT WITH EFFECTIVE SHEAR UP NEAR 30 KTS AND CAPE BETWEEN
-10C AND -30C /HAIL CAPE/ UP AROUND 500 J/KG...WE WILL LIKELY
CONTINUE TO SEE THE OCCASIONAL STORM PUT OUT HAIL THAT GETS UP IN
THE 1 INCH TERRITORY OR SLIGHTLY LARGER.

BEHIND THIS MORNING ACTIVITY...H7 TEMPS WILL PUSH UP TO BETWEEN 8
AND 10C...WITH A VERY DRY PLUME OF AIR COMING IN IN THE H7-H5 LEVEL
AS WELL. THIS WILL LIKELY KEEP THE MPX AREA CAPPED AND DRY MUCH OF
THE DAY AS WE WATCH THE WARM FRONT LIFT NORTH ACROSS IOWA. BY PEAK
HEATING...THIS WARM FRONT LOOKS TO BE UP NEAR I-90. WARM SECTOR
COMING UP WITH THIS FRONT IS THE SAME AIRMASS THAT HAS SPENT THE
LAST THREE DAYS BREAKING RECORD HIGHS ACROSS TX/OK/KS...SO IT WILL
BE WARM TO SAY THE LEAST...WITH HIGHS IN THE 90S LIKELY CLEAR UP TO
THE I-80 CORRIDOR. THIS WARM FRONT STILL MAKES FOR A DIFFICULT
FORECAST AS OVERCAST CONDITIONS TO THE NORTH OF THE FRONT WILL HOLD
HIGHS BACK IN THE 50S/60S...WHILE SOUTH OF THE BOUNDARY IT WILL BE
FEELING LIKE SUMMER. CONTINUED TO FAVOR THIS FORECAST TOWARD THE
ECMWF...WHICH HAS MID 80S ALONG I-90 THAT FALL BACK TO THE UPPER
50S/LOWER 60S NORTH OF I-94. WE WILL HAVE TO WATCH THOSE TEMPS
THOUGH. THERE IS VIRTUALLY NO CLOUD COVER ACROSS IOWA RIGHT
NOW...AND IF THIS TREND CONTINUES OVER US THIS AFTERNOON...THEN
SOMETHING MUCH CLOSER TO WHAT THE RAP HAS BEEN SHOWING ALL MORNING
IS POSSIBLE...WHICH IS LOWER 90S COMING UP AS FAR NORTH AS
MANKATO/REDWOOD FALLS...WITH HIGHS CLOSER TO 80 IN THE CITIES...WITH
EVEN THE COLDER AREAS AROUND LADYSMITH PUSHING 70.

MAIN QUESTION FOR THIS EVENING/TONIGHT IS WHEN DOES THE CAP BREAK.
ONCE IT DOES...IT IS LOOKING LIKE A VERY ACTIVE NIGHT ACROSS THE MPX
CWA. THROUGH THE AFTERNOON...ANY ACTIVITY LOOKS TO REMAIN TO THE NW
OF THE CAP...WHICH WOULD KEEP THE BULK OF THE ACTIVITY TODAY OUT
FROM CENTRAL SODAK INTO NW MN. EVENTUALLY...A STRENGTHENING LLJ AND
THE APPROACH OF THE MAIN UPPER TROUGH WILL START TO ERODE THE CAP.
GENERALLY FOLLOWED THE IDEA OF THE SPCWRF AND THE NMM/ARW WITH
ACTIVITY TAKING OFF BETWEEN 2Z AND 4Z. GIVEN THE DEGREE OF
INSTABILITY EXPECTED AND EFFECTIVE SHEARS UP AROUND 50 KTS...IT IS
VERY LIKELY THAT THESE STORMS WILL BE ABLE TO PRODUCE LARGE
HAIL...SO THE DAY1 SLIGHT RISK IS MORE THAN WARRANTED. ALTHOUGH NO
CONVECTION IS CURRENTLY ANTICIPATED IN THE AFTERNOON...IF WE WERE TO
SEE SOMETHING GO IT WOULD HAVE A HIGH LIKELIHOOD OF BEING
SEVERE...WITH A TORNADO THREAT IF IT IS CLOSE TO THE WARM FRONT.
HOWEVER...THE WARM/DRY LAYER NOTED EARLIER AROUND H7 WILL MOST
LIKELY KEEP ANYTHING FROM GOING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 434 AM CDT WED MAY 7 2014

THE EXTENDED PERIOD WILL BE AN ACTIVE ONE WITH ONLY ONE DRY PERIOD
FORECAST AND THAT IS FRIDAY NIGHT. THURSDAY IS THE DAY OF
INTEREST. ALL INDICATIONS ARE FOR LOW PRESSURE OVER EASTERN
NEBRASKA THURSDAY MORNING TO SLOWLY DEEPEN WHILE MOVING INTO
SOUTHWEST MINNESOTA DURING THE AFTERNOON AND INTO CENTRAL
MINNESOTA DURING THE EVENING. CONVECTION IS ANTICIPATED TO BE
ONGOING THURSDAY MORNING ACROSS CENTRAL MN AND WEST CENTRAL WI.
THIS WILL MOVE NORTHEAST EARLY ON ALLOWING FOR THE DESTABILIZATION
TO COMMENCE. PROJECTIONS FOR THE AFTERNOON AND EVENING HOURS ARE
FOR 0-1KM SHEAR TO BE IN THE 25-35 KNOT RANGE AHEAD OF THE LOW AND
COLD FRONT WITH 0-6KM SHEAR IN THE 40-50 KNOT RANGE. EASTERN MN
AND WESTERN WI ARE ALSO IN A FAVORABLE COUPLED JET ALOFT WITH 100
KNOT RIGHT ENTRANCE REGION OVER NORTHERN MN WHILE A 100+ KNOT JET
SURGES INTO EASTERN IA DURING THE AFTERNOON. THE DIFFERENTIAL
DIVERGENCE IS QUITE STRONG BY EVENING ACROSS THE TWIN CITIES.
ALSO...VARIOUS SOLUTIONS ARE POINTING TO 0-3KM CAPE REACHING
100-150 J/KG BY LATE IN THE AFTERNOON...AGAIN CLOSE TO THE TWIN
CITIES. HENCE...A SEVERE AFTERNOON AND EVENING IS LOOKING MORE AND
MORE LIKELY WITH ALL FORMS OF SEVERE WEATHER POSSIBLE INCLUDING A
FEW TORNADOES. THE SEVERE THREAT SHOULD BE OVER BY MIDNIGHT ACROSS
WESTERN WI AS THE ATTENDANT COLD FRONT MOVES THROUGH. HIGHS ON
THURSDAY HAVE POTENTIAL TO RUN INTO THE 80S FROM THE TWIN CITIES
ON SOUTH AND SOUTHWEST. BLENDED GUIDANCE KEPT HIGHS IN THE UPPER
70S.

A FEW SHOWERS MAY LINGER OVER NORTHERN AND EASTERN AREAS OF THE FA
ON FRIDAY UNDER THE COLD UPPER TROUGH. AS MENTIONED EARLIER...FRIDAY
NIGHT IS THE ONLY DRY PERIOD AS A WEAK RIDGE OF HIGH PRESSURE
MOVES THROUGH. THE PATTERN STARTS TO BECOME MORE ACTIVE AGAIN ON
SATURDAY AS NORTHERN AND SOUTHERN STREAM ENERGY BEGIN TO
INFLUENCE THE WESTERN HALF OF THE CONUS. THIS DEVELOPS ANOTHER
WAVE OF LOW PRESSURE TO OUR SOUTHWEST WITH SHOWER CHANCES
INCREASING THROUGH THE WEEKEND AND EARLY NEXT WEEK. SOME
SIGNIFICANT DIFFERENCES EXIST BETWEEN THE GFS AND EC BY EARLY NEXT
WEEK ON THE LOCATION OF THE SURFACE LOW. THE GFS WOULD BE FLATTER
AND FURTHER EAST WITH THE LOW WHILE THE EC IS MORE ROBUST WITH
THE UPPER TROUGH AND SURFACE LOW. THIS WILL NEED TO BE WATCHED AS
WE COULD BE CLOSE TO THE WARM SECTOR ALONG WITH A SEVERE WEATHER
THREAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1247 AM CDT WED MAY 7 2014

AT ABOUT 530Z...TSRA STARTED BUBBLING UP TO THE SOUTH OF
FSD...RIGHT ABOUT WHEN/WHERE THE HRRR AND MPXWRF HAD THEM
FORMING. FOLLOWED THOSE MODELS FOR TIMING WHAT SHOULD BE A LINE OF
TSRA TO NEAR THE EAU AREA BETWEEN 12Z AND 14Z. THIS ACTIVITY LOOKS
TO REMAIN SOUTH OF RWF/MSP...BUT LOOKS TO GET CLOSE ENOUGH TO
WARRANT A CONTINUED MENTION OF A VCSH. ALSO NEEDED TO SLOW DOWN THE
ARRIVAL OF ANY SHRA AS WELL AND ALSO SIGNIFICANTLY SLOWED DOWN THE
ARRIVAL OF MVFR OR LOWER CIGS. FOLLOWED THE NAM/HRRR IDEA WITH
CIGS REMAINING MORE AROUND 4K FT MUCH OF THE DAY UNTIL THE WARM
FRONT GETS CLOSER TO EACH TERMINAL...WHICH IS WHEN A SIGNIFICANT
DROP IN CIGS IS ANTICIPATED. WITH CIGS TO THE NORTH OF THE WARM
FRONT ACROSS IA STILL UP BETWEEN 5K AND 7K FT...FOUND IT HARD TO
BELIEVE THE GFSLAMP FOR HOW AGGRESSIVE IT IS WITH BRINGING IN THE
LOWER CIGS. NOT EXPECTING ANY PRECIP ON WED...BUT FAVORED THE
SPCWRF FOR HOW MORE WIDESPREAD TSRA ACTIVITY GOES DOWN AT THE END
OF THE TAF PERIOD.

KMSP...CONFIDENCE IS HIGH THAT TSRA TONIGHT/WED MORNING WILL
REMAIN SOUTH OF THE FIELD...BUT MAY BE CLOSE ENOUGH TO IMPACT ANY
DEPARTING/ARRIVING TRAFFIC. LESS CONFIDENCE IN CIG FORECAST AS THE
APPROACH OF THE WARM FRONT COINCIDING WITH PEAK HEATING MAY MAKE
IT TOUGH FOR MVFR CIGS TO DEVELOP EVEN AS EARLY AS 6Z TAF HAS IT.
CONFIDENCE MUCH HIGHER IN TSRA IMPACTING THE FIELD WED
NIGHT...THOUGH LESS CONFIDENCE ON TIMING. THE WARM FRONT LOOKS TO
SURGE NORTH AFTER 00Z...WHICH SHOULD AID IN THE RAPID EXPANSION OF
TSRA ACROSS MN. ONCE STORMS START...COULD BE A VERY LONG NIGHT FOR
SEEING ACTIVITY IN THE AREA.

/OUTLOOK FOR KMSP/
THU...VFR EARLY WITH IFR/TSRA LIKELY IN THE AFTERNOON. SOME STORMS
      MAY BE SEVERE. WINDS SE BECOMING S AT 10G20KTS.
FRI...MVFR EARLY...THEN VFR. WINDS W AT 10G20KTS.
SAT...VFR. WINDS S 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPG
Hazardous weather outlook, May 7, 3:39 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 AM CDT WED MAY 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
439 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS MORNING
ALONG THE INTERSTATE 90 CORRIDOR AND A FEW OF THE STORMS MAY
PRODUCE LARGE HAIL. THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA TONIGHT AND SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THURSDAY AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS
AND TORNADOES ARE POSSIBLE...PRIMARILY THURSDAY AFTERNOON AND
THURSDAY EVENING. HEAVY RAINFALL MAY DEVELOP ON THURSDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED A TIMES FROM WEDNESDAY
NIGHT INTO THURSDAY NIGHT.

RAH

In the hours before

Special weather statement, May 7, 1:59 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 AM CDT WED MAY 7 2014

MNZ091-070845-
MARTIN-
259 AM CDT WED MAY 7 2014

...STRONG THUNDERSTORMS DEVELOPING OVER MARTIN COUNTY THROUGH 345 AM
CDT...

AT 257 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF FAIRMONT. THIS STORM WAS MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILBERT.
  FAIRMONT.
  GRANADA.

LAT...LON 4375 9445 4374 9426 4354 9425 4354 9466
TIME...MOT...LOC 0759Z 220DEG 15KT 4359 9446
Special weather statement, May 7, 3:51 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 AM CDT WED MAY 7 2014

MNZ091-092-071015-
FARIBAULT-MARTIN-
451 AM CDT WED MAY 7 2014

...THUNDERSTORMS MOVING IOVER FARIBAULT AND MARTIN COUNTIES THROUGH
515 AM CDT...

AT 449 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF FAIRMONT...OR 20 MILES SOUTH OF
MADELIA. THIS STORM WAS MOVING NORTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RURAL NORTHEAST MARTIN COUNTY AND RURAL NORTHWEST FARIBAULT COUNTY.

LAT...LON 4376 9447 4385 9439 4385 9409 4371 9425
TIME...MOT...LOC 0950Z 218DEG 8KT 4378 9429
Special weather statement, May 7, 4:33 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 AM CDT WED MAY 7 2014

MNZ083-084-092-093-071100-
BLUE EARTH-FARIBAULT-FREEBORN-WASECA-
533 AM CDT WED MAY 7 2014

...THUNDERSTORMS MOVING OVER BLUE EARTH...FARIBAULT...FREEBORN AND
WASECA COUNTIES THROUGH 600 AM CDT...

AT 531 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 19 MILES NORTHEAST OF BLUE EARTH...OR 28 MILES SOUTHEAST
OF MINNEOPA STATE PARK. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNESOTA LAKE.
  WELLS.
  WALDORF.
  FREEBORN.
  OTISCO.

LAT...LON 4395 9350 4373 9349 4373 9393 4392 9394
TIME...MOT...LOC 1033Z 264DEG 26KT 4382 9380

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Steele

When
May 7, 5:19 AM CST
Where
Steele County, Ellendale
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
43.870, -93.300

Hail, Freeborn

When
May 7, 5:25 AM CST
Where
Freeborn County, 0.85 mi SE of Clarks Grove
Measured
1 in hail
Reported by
Public
Coordinates
43.760, -93.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505278, 505277.